If the potassium levels become critically high, it can result in cardiac standstill. An elevated potassium level is known as hyperkalemia.
Potassium is an element that is very common in food. It is an essential element in many chemical reactions that take place in the human body, and must remain in a critical range for cells to function. They are important to all muscles, not just the heart. Hence, potassium levels in the circulation are highly regulated, especially by the kidney. The amount of potassium inside of a cell is much greater than it is in the circulation. Dietary potassium is quickly absorbed. It is secreted by the kidney, and when kidneys fail, the levels of potassium in the circulation may rise. If they reach critical levels they can cause the heart to stop pumping. Likewise, if the levels are too low due to vomiting, diarrhea, diuretics or poor intake, the heart may beat irregularly, and this too is very dangerous.
Some medications can cause the potassium to be too high - the best known of which are the ACE inhibitors, ARBs or NSAIDS. Drugs which activate the sympathetic nervous system to assist with breathing can drive potassium into cells, as can glucose or metabolic alkalosis. On the contrary, drugs which block the sympathetic nervous system - beta blockers used for heart failure and hypertension, can also block potassium entry into cells, leading to hyperkalemia. Metabolic acidosis can also lead to an elevated potassium level.